Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Cheyenne, WY

May 21, 2018Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 21, 2018, 4:05 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 4:05 PM MDT (22:05 UTC)
Expired
May 21, 2018, 4:45 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS55 KCYS 212205
SVRCYS
WYC015-021-031-212245-
/O.NEW.KCYS.SV.W.0034.180521T2205Z-180521T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
405 PM MDT MON MAY 21 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  North central Laramie County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 445 PM MDT

* At 404 PM MDT, a severe thunderstorm was located over Chugwater, or
  21 miles south of Wheatland, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Chugwater, Grayrocks Reservoir and Slater. 

This includes Interstate 25 in Wyoming between mile markers 43 and
69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4157 10492 4179 10505 4216 10472 4172 10438
      4165 10462
TIME...MOT...LOC 2204Z 239DEG 23KT 4174 10486 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
3 follow-up statements
662 
WWUS55 KCYS 212221
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
421 PM MDT MON MAY 21 2018

WYC021-212231-
/O.CAN.KCYS.SV.W.0034.000000T0000Z-180521T2245Z/
Laramie WY-
421 PM MDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4167 10482 4189 10496 4216 10472 4177 10442
TIME...MOT...LOC 2221Z 213DEG 25KT 4194 10486 

$$

WYC015-031-212245-
/O.CON.KCYS.SV.W.0034.000000T0000Z-180521T2245Z/
Goshen WY-Platte WY-
421 PM MDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES...

At 421 PM MDT, a severe thunderstorm was located near Bordeaux, or 9
miles southeast of Wheatland, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Chugwater, Grayrocks Reservoir and Slater. 

This includes Interstate 25 in Wyoming between mile markers 50 and
69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4167 10482 4189 10496 4216 10472 4177 10442
TIME...MOT...LOC 2221Z 213DEG 25KT 4194 10486 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
593 
WWUS55 KCYS 212231
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
431 PM MDT MON MAY 21 2018

WYC015-031-212245-
/O.CON.KCYS.SV.W.0034.000000T0000Z-180521T2245Z/
Goshen WY-Platte WY-
431 PM MDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES...

At 431 PM MDT, a severe thunderstorm was located 7 miles north of
Slater, or 10 miles southeast of Wheatland, moving northeast at 25
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Grayrocks Reservoir and Slater. 

This includes Interstate 25 in Wyoming between mile markers 58 and
67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4177 10483 4193 10492 4216 10472 4186 10449
TIME...MOT...LOC 2231Z 239DEG 23KT 4197 10478 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
407 
WWUS55 KCYS 212242
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
442 PM MDT MON MAY 21 2018

WYC015-031-212251-
/O.EXP.KCYS.SV.W.0034.000000T0000Z-180521T2245Z/
Goshen WY-Platte WY-
442 PM MDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES WILL EXPIRE AT 445 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Warning remains in effect for east central 
Platte county until 515 PM MDT. 

LAT...LON 4177 10483 4193 10492 4216 10472 4186 10449
TIME...MOT...LOC 2241Z 239DEG 23KT 4200 10471 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:45 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 21, 2:45 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
245 PM MDT Mon May 21 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM MDT Mon May 21 2018

In the very near term the thing we will have to watch for is
isolated stronger storms across our Wyoming zones where we could
see some small hail and gusty winds to near 50 mph. There is a
small potential (marginal risk) that a couple of storms could go
marginally to lower end severe with larger hail and stronger
winds. Greatest coverages of storms will be for southeastern
Wyoming, but a few storms could make it into Nebraska before
dissipating this evening. Greater coverages of storms expected
tomorrow as moisture depth increases a bit and we see some
stronger shortwave energy ejecting northeastward across the area
from the southwest out of the closed upper low over eastern
Arizona. Again, a few strong to severe storms could be seen along
and east of the Laramie Range in the afternoon and early evening
hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM MDT Mon May 21 2018

It is still looking like Wednesday offers our higher risk of
severe storms when we see stronger (but not overly impressive) mid
and upper level jet energy traversing the region as the upper low
to the southwest opens up and ejects northeastward across Wyoming.
With weaker shear profiles, main threat would be large hail and
winds, but an isolated tornadic spinnup can't be ruled out. Still
expecting drier and warmer conditions Thursday into the weekend as
an upper ridge traverses Wyoming and western Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 245 PM MDT Mon May 21 2018

VFR expected most locations with the exception of watching for
MVFR visibilities and ceilings in passing thunderstorms around
Laramie and Cheyenne through 02Z. Will leave thunder out of
Scottsbluff right now but we may have to add in some thunder
mention Scottsbluff by late afternoon, early evening depending on
how far east the storms along I-25 make it over the next couple of
hours. Also, higher resolution models bring low ceilings and
visibilities in fog to the Sidney area early tomorrow morning, so
we put in a period of LIFR there after 10Z.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Mon May 21 2018

Fire weather concerns will remain low through the next several days
as both humidity levels and winds remain below critical thresholds.
Scattered showers and thunderstorms will occur over the higher terrain
this afternoon and shift northeast onto the High Plains east of I-25.
Greater coverages of thunderstorms is expected for the mountains Tuesday
as well as the High Plains of Wyoming. Some stronger thunderstorms will
be possible Wednesday for the High Plains of Wyoming and Nebraska.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JG
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
DECISION SUPPORT DESK...CAH
Hazardous weather outlook, May 21, 3:57 AM MDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Mon May 21 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
357 AM MDT Mon May 21 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

isolated thunderstorms are possible this afternoon into early this
evening.  Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered thunderstorms are possible mainly Tuesday and
Wednesday. A few strong to severe storms are possible over the
plains east of the mountains.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 21, 2:17 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
217 PM MDT MON MAY 21 2018

WYZ117-118-212045-
Central Laramie County WY-South Laramie Range Foothills WY-
217 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Frontier Park, or over Cheyenne, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 17.
 Interstate 80 in Wyoming between mile markers 356 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 10491 4119 10495 4132 10465 4112 10454
TIME...MOT...LOC 2016Z 248DEG 18KT 4115 10484

Hahn
Special weather statement, May 21, 2:23 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
223 PM MDT MON MAY 21 2018

WYZ117-118-212100-
Central Laramie County WY-South Laramie Range Foothills WY-
223 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 300 PM MDT...

At 222 PM MDT, FE Warren Base Weather reported a strong thunderstorm
over Warren AFB, or near Cheyenne, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 19.
 Interstate 80 in Wyoming between mile markers 357 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4108 10490 4120 10495 4133 10471 4112 10457
TIME...MOT...LOC 2022Z 246DEG 10KT 4115 10487

Hahn
Special weather statement, May 21, 2:55 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
255 PM MDT MON MAY 21 2018

WYZ117-118-212130-
Central Laramie County WY-South Laramie Range Foothills WY-
255 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 22 miles north of Cheyenne, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 30 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4139 10485 4146 10496 4161 10471 4155 10465
      4147 10451
TIME...MOT...LOC 2055Z 232DEG 23KT 4146 10482

Hahn
Special weather statement, May 21, 3:16 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
316 PM MDT MON MAY 21 2018

WYZ106-116>118-212200-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
316 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 25 miles northeast of Laramie, moving northeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Iron Mountain.

This includes Interstate 25 in Wyoming between mile markers 32 and
37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4138 10513 4148 10526 4154 10526 4165 10518
      4165 10503 4145 10483
TIME...MOT...LOC 2116Z 224DEG 10KT 4150 10515

Hammer
Special weather statement, May 21, 3:41 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT MON MAY 21 2018

WYZ106>108-117-118-212230-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
341 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...
NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 430 PM
MDT...

At 341 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Chugwater to 10 miles
northeast of Iron Mountain. Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 38 and
67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4157 10518 4199 10481 4163 10423 4157 10464
      4156 10481 4149 10498
TIME...MOT...LOC 2141Z 229DEG 21KT 4162 10468 4163 10504

Hammer
Special weather statement, May 21, 3:48 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
348 PM MDT MON MAY 21 2018

WYZ116>118-212230-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
348 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Federal, or 17 miles northwest of Cheyenne, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker, Federal and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 20 and
32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4121 10522 4138 10516 4148 10476 4112 10490
TIME...MOT...LOC 2148Z 288DEG 14KT 4125 10509

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:17 PM MDTSpecial Weather StatementCYSLaramie28 min
May 21, 2:23 PM MDTSpecial Weather StatementCYSLaramie37 min
May 21, 2:55 PM MDTSpecial Weather StatementCYSLaramie35 min
May 21, 3:16 PM MDTSpecial Weather StatementCYSLaramie44 min
May 21, 3:41 PM MDTSpecial Weather StatementCYSPlatte49 min
May 21, 3:48 PM MDTSpecial Weather StatementCYSLaramie42 min
May 21, 4:25 PM MDTSevere Thunderstorm WarningCYSPlatte50 min
May 21, 5:02 PM MDTSpecial Weather StatementCYSLaramie43 min
May 21, 5:13 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte29 min
May 21, 5:52 PM MDTSpecial Weather StatementCYSLaramie38 min
May 21, 5:55 PM MDTSpecial Weather StatementCYSPlatte50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.